×

zbMATH — the first resource for mathematics

Optimal reinsurance under risk and uncertainty. (English) Zbl 1308.91075
Summary: This paper deals with the optimal reinsurance problem if both insurer and reinsurer are facing risk and uncertainty, though the classical uncertainty free case is also included. The insurer and reinsurer degrees of uncertainty do not have to be identical. The decision variable is not the retained (or ceded) risk, but its sensitivity with respect to the total claims. Thus, if one imposes strictly positive lower bounds for this variable, the reinsurer moral hazard is totally eliminated.
Three main contributions seem to be reached. Firstly, necessary and sufficient optimality conditions are given in a very general setting. Secondly, the optimal contract is often a bang-bang solution, i.e., the sensitivity between the retained risk and the total claims saturates the imposed constraints. Thirdly, the optimal reinsurance problem is equivalent to other linear programming problem, despite the fact that risk, uncertainty, and many premium principles are not linear. This may be important because linear problems may be easily solved in practice, since there are very efficient algorithms.

MSC:
91B30 Risk theory, insurance (MSC2010)
90C05 Linear programming
90C46 Optimality conditions and duality in mathematical programming
90C48 Programming in abstract spaces
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Anderson, E. J.; Nash, P., Linear programming in infinite-dimensional spaces, (1987), John Wiley & Sons
[2] Arrow, K. J., Uncertainty and the welfare of medical care, Amer. Econ. Rev., 53, 941-973, (1963)
[3] Artzner, P.; Delbaen, F.; Eber, J. M.; Heath, D., Coherent measures of risk, Math. Finance, 9, 203-228, (1999) · Zbl 0980.91042
[4] Balbás, A.; Balbás, B.; Balbás, R., Good deals in markets with friction, Quant. Finance, 13, 827-836, (2013) · Zbl 1281.91138
[5] Balbás, A.; Balbás, B.; Heras, A., Optimal reinsurance with general risk measures, Insurance Math. Econom., 44, 374-384, (2009) · Zbl 1162.91394
[6] Balbás, A.; Balbás, B.; Heras, A., Stable solutions for optimal reinsurance problems involving risk measures, European J. Oper. Res., 214, 796-804, (2011) · Zbl 1219.91064
[7] Borch, K., 1960. An attempt to determine the optimum amount of stop loss reinsurance. In: Transactions of the 16th International Congress of Actuaries I, pp. 597-610.
[8] Bossaerts, P.; Ghirardato, P.; Guarnaschelli, S.; Zame, W. R., Ambiguity in asset markets: theory and experiment, Rev. Financ. Stud., 23, 1325-1359, (2010)
[9] Cai, J.; Fang, Y.; Li, Z.; Willmot, G. E., Optimal reciprocal reinsurance treaties under the joint survival probability and the joint profitable probability, J. Risk Insurance, 80, 145-168, (2012)
[10] Cai, J.; Tan, K. S., Optimal retention for a stop loss reinsurance under the \(V a R\) and \(C T E\) risk measures, ASTIN Bull., 37, 1, 93-112, (2007) · Zbl 1162.91402
[11] Centeno, M. L.; Simoes, O., Optimal reinsurance, Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Mat. RACSAM, 103, 2, 387-405, (2009) · Zbl 1181.91090
[12] Cheung, K. C.; Sung, K. C.J.; Yam, S. C.P.; Yung, S. P., Optimal reinsurance under general law-invariant risk measures, Scand. Actuar. J., 1, 72-91, (2014) · Zbl 1401.91110
[13] Chi, Y.; Tan, K. S., Optimal reinsurance with general premium principles, Insurance Math. Econom., 52, 180-189, (2013) · Zbl 1284.91216
[14] Cui, W.; Yang, J.; Wu, L., Optimal reinsurance minimizing the distortion risk measure under general reinsurance premium principles, Insurance Math. Econom., 53, 74-85, (2013) · Zbl 1284.91222
[15] Dieudonné, J., Foundations of modern analysis, (1988), Academic Press
[16] Durrett, R., Probability: theory and examples, (2010), Cambridge University Press · Zbl 1202.60001
[17] Gilboa, I.; Schmeidler, D., Maxmin expected utility with non-unique prior, J. Math. Econom., 18, 141-153, (1989) · Zbl 0675.90012
[18] Goovaerts, M.; Kaas, R.; Dhaene, J.; Tang, Q., A new classes of consistent risk measures, Insurance Math. Econom., 34, 505-516, (2004) · Zbl 1188.91087
[19] Kaluszka, M., Optimal reinsurance under convex principles of premium calculation, Insurance Math. Econom., 36, 375-398, (2005) · Zbl 1120.62092
[20] Kelly, J., (General Topology, Graduate Texts in Mathematics, (1975), Springer)
[21] Luenberger, D. G., Optimization by vector spaces methods, (1969), John Wiley & Sons · Zbl 0176.12701
[22] Maccheroni, F.; Marinacci, M.; Rustichini, A., Ambiguity aversion, robustness, and the variational representation of preferences, Econometrica, 74, 1447-1498, (2006) · Zbl 1187.91066
[23] Nakayama, H.; Sawaragi, Y.; Tanino, T., Theory of multiobjective optimization, (1985), Academic Press · Zbl 0566.90053
[24] Ogryczak, W.; Ruszczynski, A., Dual stochastic dominance and related mean risk models, SIAM J. Optim., 13, 60-78, (2002) · Zbl 1022.91017
[25] Pichler, A., Insurance pricing under ambiguity, Eur. Actuar. J., 4, 335-364, (2014) · Zbl 1329.91073
[26] Riedel, F., Optimal stopping with multiple priors, Econometrica, 77, 857-908, (2009) · Zbl 1181.60064
[27] Rockafellar, R. T.; Uryasev, S.; Zabarankin, M., Generalized deviations in risk analysis, Finance Stoch., 10, 51-74, (2006) · Zbl 1150.90006
[28] Rudin, W., Functional analysis, (1973), McGraw-Hill, Inc · Zbl 0253.46001
[29] Rudin, W., Real and complex analysis, (1987), McGraw-Hill, Inc · Zbl 0925.00005
[30] Tan, K. S.; Weng, C., Empirical approach for optimal reinsurance design, N. Am. Actuar. J., 18, 315-342, (2014) · Zbl 1414.91234
[31] Zhu, S.; Fukushima, M., Worst case conditional value at risk with applications to robust portfolio management, Oper. Res., 57, 5, 1155-1168, (2009) · Zbl 1233.91254
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.